Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 245, NWS Dodge City, KS

August 19, 2025Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2025, 5:42 PM CDT for Barber County, Comanche County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2025, 5:42 PM CDT (22:42 UTC)
Expired
Aug 19, 2025, 6:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:00 PM CDT, 42 minutes earlier. Its key messages:

  • Isolated thunderstorms possible central Kansas Tuesday evening.
  • Wet period expected starting this weekend, Saturday through Monday.
Area forecast discussion, Aug 19, 5:00 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Tue Aug 19 2025

...Updated Aviation...

.KEY MESSAGES...

- Isolated thunderstorms possible central Kansas Tuesday
  evening.

- Wet period expected starting this weekend, Saturday through
  Monday.

&&

.DISCUSSION...
Issued at 258 PM CDT Tue Aug 19 2025

The scattered showers and storms that developed across the
northern forecast area this morning continued this afternoon
but the overall trend in the activity was downward. Looking into
later this afternoon, observations show very weak convergence
along the KS/OK border that could serve as a focus for storm
initiation along and near this boundary. 19z mesoanalysis showed
increasing MLCAPE 1000-1500 J/kg and limited to no capping in
southeast counties of Pratt and Barber. If there is a storm to
develop, it would mainly be in these areas and along the
Oklahoma border. With lacking 0-6 km bulk shear of <25 knots,
organized convection and severe is not anticipated. However,
with steep low-level lapse rates of 8-9 C/km and DCAPE on the
order of 1500 J/kg, environment could support gusty downburst
winds. SPC carries a Marginal Risk (Level 1 of 5) for severe
weather east of Route 283 today, but again, think the main focus
will be in far southeastern counties with the best chance at a
isolated strong to locally severe thunderstorm. Chances of
storms are low (around 20-25%). Any storms that do develop will
dissipate into the the later half of the evening.

Into the mid and later half of the week, expect the weather
across southwest Kansas to be relatively benign. High pressure
will continue to dominate the weather across southwest Kansas,
suppressing storm chances. High temperatures will hover around
the low to mid 90s with low temperatures in the low 60s to low
70s through Friday.

Friday and beyond, a significant pattern shift is expected.
Looking into the medium to long range of the forecast period,
ridging breaks down across the Plains, allowing for cooler
temperatures and higher chances at precipitation. A strong signal
exists within the ensembles (EPS, GEFS, and CMCE) of a more wet
pattern emerging into the late weekend and into next week,
indicating multiple rounds of storms are possible. Exact details
on the timing and evolution of convection is uncertain, but the
confidence is growing with this pattern change as it relates to
sensible weather impacts across southwest Kansas. The ensembles
indicate the potential for greater than 1" of rain across
southwest Kansas. For example, grand emsemble shows 50-70%
chance of 1" or greater through midweek next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 500 PM CDT Tue Aug 19 2025

Radar imagery at 22z depicted scattered thunderstorms over
central Kansas, east of a HYS-P28 line. These storms are
expected to remain east of the airports, but there is a minimal
probability of a shower or thunderstorm near HYS this evening.
Otherwise, excellent flying weather will continue through this
TAF period, with a continuation of VFR/SKC and light winds.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bennett
AVIATION...Turner
Hazardous weather outlook, Aug 19, 5:07 AM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
507 AM CDT Tue Aug 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-201015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
507 AM CDT Tue Aug 19 2025 /407 AM MDT Tue Aug 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely to develop again this afternoon
across portions of southwestern and south central Kansas,
generally south of the Arkansas River. There is a Marginal Risk of
a severe storm or two southeast of an Ashland to Larned line.
There is also a Marginal Risk of excessive rainfall given the
forecast very slow forward motion of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a few quiet days and nights to end the work week,
thunderstorms will enter the forecast late Friday Night into the
weekend as a strong frontal system approaches Kansas. It is too
early to determine severe weather risk on any particular afternoon
or evening, so keep checking back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 19, 5:22 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
522 PM CDT Tue Aug 19 2025

KSZ064-065-078>081-088>090-192315-
Pratt KS-Hodgeman KS-Pawnee KS-Clark KS-Barber KS-Kiowa KS-
Edwards KS-Comanche KS-Ford KS-
522 PM CDT Tue Aug 19 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN FORD...KIOWA...
SOUTHEASTERN HODGEMAN...NORTHWESTERN BARBER...COMANCHE...CENTRAL
PAWNEE...EDWARDS...SOUTHWESTERN PRATT AND NORTHEASTERN CLARK COUNTIES
THROUGH 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking an outflow boundary along
a line extending from near Ash Valley to 8 miles north of Aetna.
Movement was southwest at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Haviland, Lewis, Garfield, Fellsburg, Sanford, and Belvidere
  around 525 PM CDT.
  Rozel and Centerview around 530 PM CDT.
  Kinsley, Greensburg, and Wilmore around 540 PM CDT.

Other locations in the path of these storms include Coldwater,
Mullinville, Offerle, Lake Coldwater, Buttermilk, Bellefont and
Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 9982 3834 9920 3716 9882 3700 9904
      3700 9947
TIME...MOT...LOC 2222Z 053DEG 31KT 3827 9925 3719 9892

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:14 PM CDTSpecial Weather StatementDDCLane46 min
Aug 19, 5:22 PM CDTSpecial Weather StatementDDCComanche, Edwards, Kiowa, Pawnee53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.